Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 30, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jun 15, 2015, 2:15 PM CDT for Miami County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2015, 2:15 PM CDT (19:15 UTC)
- Expired
- Jun 15, 2015, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
622 WGUS53 KEAX 151915 FFWEAX KSC121-152200- /O.NEW.KEAX.FF.W.0030.150615T1915Z-150615T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 215 PM CDT MON JUN 15 2015 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS... * UNTIL 500 PM CDT * AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT IN EXCESS OF TWO INCHES HAVE FALLEN IN THE PAST HOUR ACROSS PARTS OF SOUTHEAST MIAMI COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LOUISBURG AND FONTANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3839 9488 3867 9468 3867 9461 3839 9462 $$ SAW
2 follow-up statements
083 WGUS73 KEAX 152019 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 319 PM CDT MON JUN 15 2015 KSC121-152200- /O.CON.KEAX.FF.W.0030.000000T0000Z-150615T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MIAMI KS- 319 PM CDT MON JUN 15 2015 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MIAMI COUNTY UNTIL 500 PM CDT... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR IS ESTIMATING A LARGE AREA OF 3 TO MORE THAN 4.5 INCHES OF RAIN HAS FALLEN IN EASTERN MIAMI COUNTY IN THE LAST FEW HOURS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LOUISBURG, NEW LANCASTER AND FONTANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3839 9488 3867 9468 3867 9461 3839 9462 $$ AB
872 WGUS73 KEAX 152143 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 443 PM CDT MON JUN 15 2015 KSC121-152200- /O.CON.KEAX.FF.W.0030.000000T0000Z-150615T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MIAMI KS- 443 PM CDT MON JUN 15 2015 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MIAMI COUNTY UNTIL 500 PM CDT... AT 442 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING IN ON 343RD ST IN EASTERN MIAMI COUNTY. IT IS REPORTED THIS ROAD HAS BEEN WASHED OUT. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LOUISBURG AND FONTANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3839 9488 3867 9468 3867 9461 3839 9462 $$ AB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 12:20 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 15, 12:20 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1220 PM CDT Mon Jun 15 2015 .UPDATE... Issued at 1110 AM CDT MON JUN 15 2015 A couple of boundaries across the forecast area making for a somewhat tricky forecast for the rest of today into tonight. Main cold front draped across central Iowa southwestward into southeast Nebraska with another weaker boundary extending from east central Kansas into the Kansas City metro area. Large area of precipitation over eastern Nebraska and Iowa should slowly sag south into northwest Missouri this afternoon along with the frontal boundary. With copious amounts of low level moisture already in place it will not take much diurnal heating for showers and thunderstorms to form. Although some areas could remain dry this afternoon and evening broadbrush of likely PoPs still looks good as it will be tough to pinpoint any one location for rainfall. && .DISCUSSION... Issued at 326 AM CDT MON JUN 15 2015 A weak surface front was situated from southern Kansas through northwest Missouri. Persistent ridging over the southeast has allowed a steady stream of deep moisture to stream into the area ahead of this front. This deep moisture is noted on the 00Z/15 TOP sounding with an observed precipitable water value around 1.8" and only modest mid-level drying sandwiched between rich low-level and upper-level moisture. A weak upper-level system will track across the area today and help to push the front a bit further to the south. With such a humid/ tropical airmass in place, (precipitable water values are 2 to 3 standard deviations above normal) any subtle lifting mechanism will produce a shower or thunderstorm. And with the front in the area, it's likely that there will be a greater coverage of precipitation today and tonight than the previous few days. Additionally, the high precipitable water/tropical airmass will lead to extremely efficient rainfall making storms. There were several reports from Sunday evening of over an inch of rain in less than hour. Forecast soundings suggest precipitable water values may be in the 2" to 2.25" range this evening. Still, the pattern is nebulous and there isn't a great deal of confidence on a widespread area of heavy enough rainfall for flash flooding. Rather, a localized flash flood threat will persist through at least today and tonight. While instability and shear will be limited, the low LCL environment and probable outflow boundaries my result in a limited/isolated severe risk. High pressure will move across the Northern Plains and Upper Midwest Tuesday. This may bring a brief respite in the precipitation chances across northern Missouri. But across the southern two-thirds of the forecast area, the chances for scattered showers and storms will persist with locally heavy rain remaining possible. The focus then really shifts to potential remnant tropical system moving northward around the southeastern upper ridge. Models vary significantly in the timing of this system with the NAM nearly 48 hours faster than the GFS and the ECMWF. The GEM is also faster than the GFS and ECMWF but the later two models are in pretty good agreement. And they all depict a similar track even if the timing is out of sync. That track is to bring it into our southern and southeastern zones at some point later this week. This would likely be a focus for major rainfall and potentially some severe weather. So this system will need to be watched closely as it moves ashore and north toward the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1219 PM CDT MON JUN 15 2015 An abundance of moisture in the lower levels of the atmosphere combined with a frontal boundary moving into northwest Missouri will keep clouds along with scattered showers and thunderstorms in the forecast through tomorrow morning. Have seen some diurnal improvements in the ceilings and visibilities this morning however with moisture in place see no reason MVFR and IFR conditions will not return tonight. Confidence not high on placement and timing for convection near the TAF sites so will continue with VCTS into the early evening. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...Mitchell DISCUSSION...CDB AVIATION...Mitchell
Hazardous weather outlook, Jun 15, 5:14 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 514 AM CDT MON JUN 15 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 514 AM CDT MON JUN 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BUT THE THREAT OF SEVERE WEATHER IS LOW. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE MIDDLE OF THE WEEK. HEAVY RAINFALL IS A POSSIBILITY LATER IN THE WEEK. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:54 PM CDT | Areal Flood Advisory | EAX | Johnson | 3 hr |
| Jun 15, 4:13 PM CDT | Areal Flood Advisory | EAX | Linn | 6 hr |
| Jun 15, 4:36 PM CDT | Areal Flood Advisory | EAX | Johnson, Wyandotte | 3 hr |
| Jun 15, 4:54 PM CDT | Areal Flood Warning | EAX | Miami | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.